Alert archive / Indiana / Special Weather Statements in 2024
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Jun 23, 2024, 2:07 AM EDT for Elkhart County, Marshall County, Indiana. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2024, 2:07 AM EDT (06:07 UTC)
- Expired
- Jun 23, 2024, 2:45 AM EDT
- In force
- 38 min
- Issued by
- NWS Northern Indiana
- Hail
- 0.00 in
- Wind
- 40
Counties Elkhart County, IN, Marshall County, IN
The radar
The Northern Indiana radar (KIWX), 34 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 2:12 AM EDT | TSTM WND DMG | 2 W Osceola, IN | Tree down (size unknown) blocking both roads at the intersection of N. Bittersweet Rd and Vistula Rd in Mishawaka. Time estimated from radar. |
| Jun 23, 2:23 AM EDT | TSTM WND DMG | 1 Wnw Dunlap, IN | Delayed report. Public report on Facebook of quite a few branches down on Mishawaka Rd near the intersection with CR 111. Time estimated via radar. |
| Jun 23, 2:24 AM EDT | TSTM WND DMG | 2 Se Dunlap, IN | Delayed report. Public report on Facebook of quite a few branches down on Us 33 heading from Mishawaka to Goshen. Time estimated via radar. |
| Jun 23, 2:24 AM EDT | TSTM WND DMG | Dunlap, IN | Delayed report. Several reports on Facebook of branches down (size unknown) and patio furniture moved and or toppled by strong wind gusts. Time estimated via radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.1 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
932
WWUS83 KIWX 230607
SPSIWX
Special Weather Statement
National Weather Service Northern Indiana
207 AM EDT Sun Jun 23 2024
INZ005-014-104-116-230645-
Eastern St. Joseph IN-Marshall IN-Northern Kosciusko IN-Elkhart IN-
207 AM EDT Sun Jun 23 2024
...STRONG THUNDERSTORMS WILL IMPACT ELKHART...EASTERN ST. JOSEPH...
NORTHERN KOSCIUSKO AND NORTHERN MARSHALL COUNTIES THROUGH 245 AM
EDT...
At 207 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Granger to near Mishawaka to 6 miles
southwest of Lakeville. Movement was southeast at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Plymouth, Nappanee, Bremen,
Syracuse, Simonton Lake, Granger, Dunlap, Gulivoire Park, Middlebury,
Osceola, Wakarusa, Bristol, Milford, Millersburg, Lakeville, and New
Paris.
This includes Interstate 80 in Indiana between mile markers 81 and
108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4176 8566 4134 8565 4131 8644 4164 8622
4176 8616
TIME...MOT...LOC 0607Z 306DEG 39KT 4174 8609 4161 8616 4145 8633
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
BrownWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jun 23, 12:25 AM EDT, 1 hour 42 minutes earlier. Its key messages:
- * Relief from the heat arrives later tonight through Monday, but briefly returns on Tuesday when afternoon heat indices may once again be near 100 degrees. * Showers and scattered storms expected to move in tonight with some potential for wind gusts in excess of 50 mph late evening into early overnight hours, best chances in nw IN and sw MI. * There are chances for thunderstorms Tuesday into Wednesday, though confidence regarding timing and intensity is low at this time.
Area forecast discussion, Jun 23, 12:25 AM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1225 AM EDT Sun Jun 23 2024
.KEY MESSAGES...
* Relief from the heat arrives later tonight through Monday, but
briefly returns on Tuesday when afternoon heat indices may
once again be near 100 degrees.
* Showers and scattered storms expected to move in tonight with
some potential for wind gusts in excess of 50 mph late
evening into early overnight hours, best chances in nw IN and
sw MI.
* There are chances for thunderstorms Tuesday into Wednesday,
though confidence regarding timing and intensity is low at
this time.
&&
.DISCUSSION...
Issued at 224 PM EDT Sat Jun 22 2024
No changes in thinking from the previous forecast. Shortwave and
associated deepening sfc low tracking east through the northern
Great Lakes will drag a convective outflow and synoptic cold front
southeast through the area tonight into Sunday. This will bring
rain/storm chances and at least a brief reprieve from the heat.
Dry, hot and somewhat breezy conditions will persist this afternoon
into most of the evening given a capped/dry airmass with 700 mb
temps near 10-11C. Attention late this evening into early Sunday
turns to a line or cluster of deep convection organizing over
eastern IA, southern WI and northern IL during the late aftn hours.
Expectations are for this activity to undergo a general weakening
trend with southeast progression as it outruns more favorable
flow/forcing into much less downstream instability. With that said,
if a more organized upstream convective segment is realized, the
potential for isolated severe wind gusts would exist for areas
mainly northwest of US 24 in the 03-07z window. Non-severe gusts in
the 30-50 mph range appear more likely however with what should
become an outflow dominant convective line. Opted to hold with
likely to categorical PoPs otherwise along the pre-frontal feature
early Sunday given ample pooled moisture.
The main cold front then follows through Sunday morning into early
Sunday afternoon with additional non-zero chances for scattered
showers/storms. A turned over airmass and weakened frontal
convergence behind the early AM composite outflow limits
chances/coverage however. Drier and cooler air (seasonable) does
settle in Sunday afternoon, and more into Monday when sfc high
pressure briefly builds in with pleasant wx.
Return flow quickly ramps back up in response to the next round of
Upper Midwest and Northern Great Lakes height falls. This will allow
a frontal system, first as a warm front and strong low-mid level
theta-e advection late Monday night into Tuesday, followed by a cold
frontal passage Tuesday night or Wednesday to potentially impact the
local area. This type of evolution points to several MCS's during
this time which will no doubt modulate the positioning/timing of
these frontal features and degree of heating/destabilization.
Confidence in temps and shower/storm chances remain very low as a
result at this forecast range. Higher confidence however in
seasonable temps and dry conditions to follow for the second half of
the week.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1225 AM EDT Sun Jun 23 2024
Line of convection will arrive at KSBN in roughly an hour with
brief MVFR conditions and wind gusts around 30 kts likely. Still
expect arrival in KFWA around 08-09Z with lower coverage of
lightning. MVFR ceilings also still appear likely behind the
line. Models suggest IFR possible but there is little support
for that in upstream obs and will continue to hold with fuel-
alternate MVFR for now. Return to VFR anticipated by the
afternoon with clearing skies and winds relaxing by Sunday
evening.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...Beach Hazards Statement from 4 AM EDT early this morning
through this afternoon for MIZ177-277.
MARINE...Small Craft Advisory from 4 AM early this morning to 6 PM EDT
this evening for LMZ043-046.
&&
DISCUSSION...Steinwedel
AVIATION...AGDHazardous weather outlook, Jun 22, 8:18 PM EDT, 5 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 818 PM EDT Sat Jun 22 2024 MIZ177-277-240030- Northern Berrien-Southern Berrien- 818 PM EDT Sat Jun 22 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 4 AM EDT SUNDAY THROUGH SUNDAY AFTERNOON... This Hazardous Weather Outlook is for southwest Michigan. .DAY ONE...Tonight. Showers and embedded thunderstorms are expected to move into the area late this evening into the early overnight. These storms may bring wind gusts of 40 to 50 mph with isolated wind gusts up to 60 mph possible from northwest Indiana into southwest Lower Michigan. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Heat indices from the mid 90s to around 100 are possible on Tuesday. There are additional chances of thunderstorms Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-OHZ001-002-004-005-015-016-024-025-240030- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam- Van Wert-Allen OH- 818 PM EDT Sat Jun 22 2024 /718 PM CDT Sat Jun 22 2024/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Tonight. Showers and embedded thunderstorms are expected to move into the area late this evening into the early overnight. These storms may bring wind gusts of 40 to 50 mph with isolated wind gusts up to 60 mph possible from northwest Indiana into southwest Lower Michigan. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat indices from the mid 90s to around 100 are possible on Tuesday. There are additional chances of thunderstorms Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-240030- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 818 PM EDT Sat Jun 22 2024 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 6 PM EDT SUNDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Tonight. Showers and thunderstorms are likely tonight. A few storms may produce wind gusts to 50 knots from late evening into the early overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. There are additional chances of thunderstorms Tuesday and Wednesday.
In the hours before
Special weather statement, Jun 23, 12:01 AM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1201 AM EDT Sun Jun 23 2024
MIZ078-277-230445-
Cass MI-Southern Berrien MI-
1201 AM EDT Sun Jun 23 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CASS AND EAST CENTRAL
BERRIEN COUNTIES THROUGH 1245 AM EDT...
At 1201 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bangor to Hartford to Fair Plain. Movement
was east at 60 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dowagiac, Fair Plain, Bridgman, Berrien Springs, Marcellus,
Stevensville, Sodus, Penn, Baroda, Shoreham, Eau Claire, Dewey Lake,
La Grange, Indian Lake, Sandy Beach, Wakelee, and Magician Lake.
This includes Interstate 94 in Michigan between mile markers 15 and
28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4206 8576 4193 8576 4192 8660 4207 8651
TIME...MOT...LOC 0401Z 263DEG 54KT 4231 8605 4220 8619 4207 8648
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BrownSpecial weather statement, Jun 23, 1:30 AM EDT, 37 minutes before
Special Weather Statement
National Weather Service Northern Indiana
130 AM EDT Sun Jun 23 2024
INZ103-104-203-204-MIZ078-277-230615-
Eastern St. Joseph IN-Western St. Joseph IN-Northern La Porte IN-
Southern La Porte IN-Cass MI-Southern Berrien MI-
130 AM EDT Sun Jun 23 2024
...A STRONG THUNDERSTORM WILL IMPACT ST. JOSEPH...LA PORTE...
SOUTHWESTERN CASS AND SOUTHEASTERN BERRIEN COUNTIES THROUGH 215 AM
EDT/115 AM CDT/...
At 130 AM EDT/1230 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Three Oaks, or 9 miles north of La Porte, moving
east at 55 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
South Bend, Mishawaka, La Porte, Niles, Westville, Buchanan,
Gulivoire Park, Granger, Osceola, Walkerton, North Liberty, New
Buffalo, New Carlisle, Three Oaks, Kingsford Heights, Edwardsburg,
Lakeville, Roseland, Bertrand, and Dayton.
This includes the following highways...
Interstate 80 in Indiana between mile markers 41 and 87.
Interstate 94 in Indiana near mile marker 45.
Interstate 94 in Michigan between mile markers 0 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4151 8693 4182 8672 4185 8668 4185 8605
4148 8606 4148 8647 4146 8647 4145 8693
TIME...MOT...LOC 0530Z 269DEG 48KT 4174 8667
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BrownSpecial weather statement, Jun 23, 2:07 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
207 AM EDT Sun Jun 23 2024
INZ005-014-104-116-230645-
Eastern St. Joseph IN-Marshall IN-Northern Kosciusko IN-Elkhart IN-
207 AM EDT Sun Jun 23 2024
...STRONG THUNDERSTORMS WILL IMPACT ELKHART...EASTERN ST. JOSEPH...
NORTHERN KOSCIUSKO AND NORTHERN MARSHALL COUNTIES THROUGH 245 AM
EDT...
At 207 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Granger to near Mishawaka to 6 miles
southwest of Lakeville. Movement was southeast at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Plymouth, Nappanee, Bremen,
Syracuse, Simonton Lake, Granger, Dunlap, Gulivoire Park, Middlebury,
Osceola, Wakarusa, Bristol, Milford, Millersburg, Lakeville, and New
Paris.
This includes Interstate 80 in Indiana between mile markers 81 and
108.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4176 8566 4134 8565 4131 8644 4164 8622
4176 8616
TIME...MOT...LOC 0607Z 306DEG 39KT 4174 8609 4161 8616 4145 8633
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BrownThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 10:44 PM EDT | Special Marine Warning | IWX | 2 hr | |
| Jun 23, 1:30 AM EDT | Special Weather Statement | IWX | LaPorte, Saint Joseph | 45 min |
| Jun 23, 1:56 AM EDT | Areal Flood Advisory | IWX | LaPorte, Saint Joseph | 4 hr |
| Jun 23, 2:13 AM EDT | Special Weather Statement | IWX | Pulaski, Starke | 32 min |
| Jun 23, 2:29 AM EDT | Special Weather Statement | IWX | LaGrange | 46 min |
| Jun 23, 2:54 AM EDT | Special Weather Statement | IWX | DeKalb, LaGrange, Noble, Steuben | 51 min |
| Jun 22, 11:26 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 38 min |
| Jun 23, 12:01 AM EDT | Special Weather Statement | IWX | Cass | 44 min |
Nearby
Special Weather Statements in Indiana, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.